Florida, 2014

Damaging Wind in Florida, April 15, 2014

April 15, 2014 · NWS TBW · 1 event in 1 county or zone

A sharp upper level trough propelled a cold front through the Florida peninsula, fueling a squall line. Some of these storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A sharp upper level trough propelled a cold front through the Florida peninsula, fueling a squall line. Some of these storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Apr 15, 9:34 AM EST, 3 hours 6 minutes earlier.

Area forecast discussion, Apr 15, 9:34 AM EST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1034 AM EDT TUE APR 15 2014

.UPDATE...UPPER LONGWAVE TROUGH SWINGING THROUGH THE MISSISSIPPI
VALLEY THIS MORNING PUSHING VORT MAX AND JET STREAK THROUGH THE NE
GULF AND DEEP SOUTH. PRE FRONTAL LINE OF CONVECTION MOVING
THROUGH THE FL BIG BEND EXTENDING INTO THE CENTRAL GULF WITH SOME
DISCRETE CELLS MOVING INTO THE NORTHERN NATURE COAST AT THIS
TIME. CONTINUE TO EXPECT SOME STRONG TO POSSIBLY SEVERE STORMS TO
MOVE THROUGH THE N FL PENINSULA LATER THIS MORNING INTO THE EARLY
AFTERNOON THEN INTO THE TAMPA BAY AREA MID DAY. DAMAGING WIND
GUSTS THE PRIMARY THREAT WITH THE STRONGEST CELLS THROUGH THE DAY
AND WILL CONTINUE TO CLOSELY MONITOR RADAR TRENDS. BREEZY
S-SWERLY WINDS AHEAD OF COLD FRONT OVER ALL AREAS TO KEEP LAKE
WIND ADVISORY ONGOING AND CHOPPY SMALL SURF ALONG AREA BEACHES FOR
MODERATE RIP CURRENT RISK THIS AFTERNOON. LATEST GRIDS AND
FORECASTS CLOSE ONLY MINOR COSMETIC AND TIMING ADJUSTMENTS
NEEDED.

&&

.AVIATION...MORNING LOW CLOUDS HAVE BURNED OFF WITH VFR CU FIELD
TO DEV IN THE HEATING OF THE DAY. LINE OF SHOWERS WITH EMBEDDED
TSRA TO MOVE THROUGH THE AREA N TO S WITH LCL IFR CIGS/VSBY IN
AND NR CONVECTION. STRONG AND GUSTY S-SW SFC WINDS AHEAD OF THE
CONVECTION THEN GUSTY AND ERRATIC WINDS IN STORMS THEN WINDS
VEERING NW BEHIND TO STORMS THROUGH LATE THIS AFTERNOON/EARLY EVENING.

&&

.MARINE...BREEZY SOUTH WINDS TO VEER SW THROUGH THE DAY AHEAD OF
LINE OF STORMS THEN SWITCH NW-N LATE IN THE AFTERNOON AND EVENING.
SEAS TO INCREASE IN RESPONSE TO WINDS. LATEST NEAR SHORE AND
OFFSHORE BUOY OBS SHOWING WINDS 20-25 KTS AND GUSTY FROM SARASOTA BAY
NORTHWARD AND SEAS BUILDING 3-5 FT NOW TO 4-7 FT BY TONIGHT TO
KEEP SCA FLYING NORTHERN WATERS AND TAMPA BAY AND SCEC SOUTHERN
WATERS AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  83  56  75  65 /  90  10  10  20
FMY  86  64  80  67 /  60  20  20  20
GIF  86  58  76  65 /  80  10  20  20
SRQ  81  55  78  65 /  80  10  10  20
BKV  81  51  77  58 /  90  10  10  20
SPG  80  62  76  67 /  90  10  10  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...RIP CURRENT RISK THROUGH THIS EVENING FOR COASTAL
     CHARLOTTE-COASTAL HILLSBOROUGH-COASTAL LEE-COASTAL
     MANATEE-COASTAL SARASOTA-PINELLAS.

     LAKE WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR COASTAL
     CHARLOTTE-COASTAL CITRUS-COASTAL HERNANDO-COASTAL
     HILLSBOROUGH-COASTAL LEE-COASTAL LEVY-COASTAL MANATEE-
     COASTAL PASCO-COASTAL SARASOTA-DESOTO-HARDEE-
     HIGHLANDS-INLAND CHARLOTTE-INLAND CITRUS-INLAND
     HERNANDO-INLAND HILLSBOROUGH-INLAND LEE-INLAND LEVY-
     INLAND MANATEE-INLAND PASCO-INLAND SARASOTA-PINELLAS-
     POLK-SUMTER.

GULF WATERS...SMALL CRAFT ADVISORY UNTIL 11 AM EDT WEDNESDAY FOR
     ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-ENGLEWOOD TO
     TARPON SPRINGS OUT 20 TO 60 NM-TAMPA BAY WATERS-
     TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-TARPON
     SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM.

     SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 11 AM EDT
     WEDNESDAY FOR BONITA BEACH TO ENGLEWOOD OUT 20 NM-
     BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-CHARLOTTE
     HARBOR AND PINE ISLAND SOUND.

&&

UPDATE/MARINE/AVIATION...25/DAVIS
Hazardous weather outlook, Apr 15, 4:27 AM EST, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
527 AM EDT TUE APR 15 2014

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-161000-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
527 AM EDT TUE APR 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY AND SOME OF THESE
STORMS COULD BE STRONG TO SEVERE...PRIMARILY NORTH OF INTERSTATE
4. THE STRONGEST THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING STRONG GUSTY WINDS...ISOLATED TORNADOES...LOCALLY HEAVY
RAINS...AND FREQUENT LIGHTNING STRIKES.

...LAKE WIND IMPACT...
STRONG GUSTY WINDS ARE EXPECTED TO DEVELOP ON AREA LAKES TODAY IN
ADVANCE OF AN APPROACHING COLD FRONT. FOR ADDITIONAL DETAILS SEE
THE LATEST NON PRECIPITATION STATEMENT.

...RIP CURRENT IMPACT...
BUILDING WAVES AND ONSHORE WINDS WILL RESULT IN AN ELEVATED RISK
FOR RIP CURRENTS AT AREA BEACHES THROUGH THIS EVENING.

...MARINE IMPACTS...
WIND SPEEDS OF 20 TO 33 KNOTS WILL CREATE HAZARDOUS BOATING
CONDITIONS FOR SMALL CRAFT OPERATORS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

...THUNDERSTORM IMPACT...
THURSDAY NIGHT THROUGH FRIDAY NIGHT THUNDERSTORMS ARE EXPECTED AS
A FRONT STALLS ACROSS CENTRAL FLORIDA. SOME OF THESE STORMS COULD
BE STRONG TO SEVERE AND CAPABLE OF PRODUCING STRONG GUSTY
WINDS...ISOLATED TORNADOES...LOCALLY HEAVY RAINS...AND FREQUENT
LIGHTNING STRIKES.

...MARINE IMPACTS...
WEDNESDAY MORNING AND AGAIN WEDNESDAY NIGHT...WIND SPEEDS OF 20
TO 33 KNOTS WILL CREATE HAZARDOUS BOATING CONDITIONS FOR SMALL
CRAFT OPERATORS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

JELSEMA

In the hours before

Special weather statement, Apr 15, 10:59 AM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1159 AM EDT TUE APR 15 2014

FLZ043-142-148-149-242-248-249-151700-
SUMTER-INLAND HERNANDO-INLAND CITRUS-COASTAL HERNANDO-COASTAL PASCO-
INLAND PASCO-COASTAL CITRUS-
1159 AM EDT TUE APR 15 2014

...STRONG THUNDERSTORMS WILL AFFECT EASTERN CITRUS...HERNANDO...
NORTHEASTERN PASCO AND SUMTER COUNTIES...

AT 1157 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM RIVER LAKES
MANOR TO HEATHERWOOD TO HERNANDO BEACH...OR ALONG A LINE EXTENDING
FROM 7 MILES NORTH OF INVERNESS TO 7 MILES SOUTH OF INVERNESS TO 7
MILES NORTHWEST OF SPRING HILL...MOVING EAST AT 35 MPH...AND WILL
AFFECT STOKES FERRY...RIVER LAKES MANOR...ARBOR LAKES AND
INVERNESS.  THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS OF 40
TO 50 MPH AND VERY HEAVY RAIN THROUGH 100 PM EDT.

&&

LAT...LON 2849 8268 2850 8269 2854 8266 2855 8267
      2877 8251 2901 8237 2896 8230 2896 8196
      2896 8195 2843 8195 2843 8268 2846 8270
TIME...MOT...LOC 1557Z 270DEG 29KT 2895 8227 2875 8232
          2850 8259
Special weather statement, Apr 15, 11:06 AM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1206 PM EDT TUE APR 15 2014

FLZ050-149-151-249-251-151700-
PINELLAS-COASTAL HILLSBOROUGH-INLAND HILLSBOROUGH-COASTAL PASCO-
INLAND PASCO-
1206 PM EDT TUE APR 15 2014

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN HILLSBOROUGH...
PINELLAS AND SOUTHWESTERN PASCO COUNTIES...

AT 1205 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS LOCATED 3 MILES SOUTHWEST OF INDIAN SHORES...OR 6 MILES
WEST OF SEMINOLE...MOVING NORTHEAST AT 30 MPH...WILL AFFECT MADEIRA
BEACH...INDIAN SHORES...SEMINOLE AND BELLEAIR BEACH...UNTIL 100 PM
EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. WHEN DRIVING THROUGH HEAVY
RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER
VEHICLES.

&&

LAT...LON 2809 8283 2807 8279 2818 8282 2829 8274
      2799 8242 2792 8254 2797 8259 2796 8266
      2798 8261 2800 8267 2796 8267 2794 8271
      2792 8264 2788 8261 2778 8279 2786 8286
      2790 8286
TIME...MOT...LOC 1605Z 230DEG 28KT 2788 8286
Special weather statement, Apr 15, 11:53 AM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1253 PM EDT TUE APR 15 2014

FLZ043-151745-
SUMTER-
1253 PM EDT TUE APR 15 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL SUMTER
COUNTY FOR A STRONG THUNDERSTORM WITH STRONG WIND GUSTS VALID UNTIL
145 PM EDT...

AT 1254 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM LOCATED NEAR BUSHNELL...MOVING NORTHEAST AT 40
MPH WILL AFFECT SUMTERVILLE...BUSHNELL AND ADAMSVILLE.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
FREQUENT TO CONTINUOUS LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS
IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM
TALL OBJECTS. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS
LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES.

&&

LAT...LON 2890 8195 2865 8195 2864 8197 2859 8210
      2856 8217 2857 8218 2874 8219 2891 8195
TIME...MOT...LOC 1654Z 243DEG 33KT 2871 8203
Special weather statement, Apr 15, 12:00 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
100 PM EDT TUE APR 15 2014

FLZ050-151-249-251-151800-
PINELLAS-COASTAL HILLSBOROUGH-INLAND HILLSBOROUGH-INLAND PASCO-
100 PM EDT TUE APR 15 2014

...STRONG THUNDERSTORMS WILL AFFECT EASTERN PASCO...NORTHWESTERN
HILLSBOROUGH AND SOUTHERN PINELLAS COUNTIES...

AT 100 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM WESLEY CHAPEL TO
SAINT PETE BEACH...OR ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST
OF DADE CITY TO SAINT PETE BEACH...MOVING EAST AT 25 MPH...AND WILL
AFFECT SAN ANTONIO...WESLEY CHAPEL...LAND O LAKES AND CHEVAL...UNTIL
200 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. WHEN DRIVING THROUGH HEAVY
RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER
VEHICLES.

&&

LAT...LON 2793 8272 2791 8263 2784 8258 2788 8255
      2795 8256 2798 8268 2798 8261 2801 8267
      2840 8245 2842 8206 2828 8205 2826 8211
      2818 8211 2817 8207 2768 8245 2771 8262
      2765 8267 2769 8271 2765 8275 2779 8280
TIME...MOT...LOC 1700Z 262DEG 22KT 2831 8226 2772 8272
Local storm report, Apr 15, 12:23 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
123 PM EDT TUE APR 15 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 PM     TSTM WND GST     SAINT LEO               28.34N 82.26W
04/15/2014  M40 MPH          PASCO              FL   MESONET

            MESONET STATION SAINT LEO /AR816/

&&

NWS TAMPA BAY RUSKIN FL
IRIS SYSTEM
Local storm report, Apr 15, 12:26 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
126 PM EDT TUE APR 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     TSTM WND DMG     WILDWOOD                28.85N 82.04W
04/15/2014                   SUMTER             FL   EMERGENCY MNGR

            TREE AND POWER LINES FELL ON A MOBILE HOME ON LEGION
            ROAD. DAMAGE TO THE HOME REPORTED.

&&

JCM

The radar

The Tampa radar (KTBW), 132 km away, was scanning. The volume nearest the first event began at 17:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sumter

When
April 15, 12:40 PM EST
Where
Sumter County, 0.54 mi ESE of Wildwood
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
28.849, -82.041

Sumter County Emergency Management relayed a report of a tree and power lines down on a mobile home on Legion Road in Wildwood. Time was estimated based off radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501173.